Nebraska, 2011

Tornado and Flash Flooding in Nebraska, August 29, 2011

August 29, 2011 · NWS CYS · 10 events in 4 counties and zones

Afternoon thunderstorms produced torrential rainfall, which caused flash flooding in southern Cheyenne County, as well as some reports of large hail and wind damage over portions of the western Panhandle. A tornado was also spotted by the public south of Chadron.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Afternoon thunderstorms produced torrential rainfall, which caused flash flooding in southern Cheyenne County, as well as some reports of large hail and wind damage over portions of the western Panhandle. A tornado was also spotted by the public south of Chadron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 29, 11:15 AM MST, 15 minutes earlier.

Area forecast discussion, Aug 29, 11:15 AM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1215 PM MDT MON AUG 29 2011

.UPDATE...18Z TAF ISSUANCE...SCATTERED SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO MOVE FROM WEST TO EAST ACROSS THE FORECAST AREA
TODAY. WILL LIKELY SEE MVFR TO IFR CONDITIONS IN THE
THUNDERSTORMS...WITH VARIABLE GUSTY WINDS AND EVEN SOME HAIL IN
STRONG THUNDERSTORMS EXPECTED OVER THE PANHANDLE ZONES THIS
AFTERNOON. THESE STRONGER THUNDERSTORMS ARE DUE TO THE LEESIDE SFC
PRESSURE TROUGH DEVELOPING TODAY...PROVIDING ENHANCED CONVERGENCE
AND THUS POTENTIAL FOR STRONGER THUNDERSTORMS EAST OF A LINE FROM
LUSK TO KIMBALL. AS THIS CONVERGENCE BOUNDARY SHIFTS EAST THROUGH
THE EVENING AND OVERNIGHT PERIOD...WINDS WILL SHIFT TO THE WEST
AND STEADILY DIMINISH. PRECIP CHANCES WILL ALSO DIMINISH AS THESE
WESTERLY WINDS FILTER IN DRIER AIR...BUT ACTIVITY WILL LINGER
UNTIL AT LEAST 04Z ACROSS THE EASTERN PANHANDLE. MVFR CONDITIONS
IN PATCHY AREAS OF FOG WILL THEN DEVELOP IN THIS AREA AS SKIES
CLEAR AND RADIATIONAL COOLING COMMENCES.

&&

PREV DISCUSSION... /ISSUED 415 AM MDT MON AUG 29 2011/

SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
EARLY MORNING CONVECTION WAS BEING PRODUCED ALONG THE LEADING EDGE
OF MID-LEVEL SHORTWAVE WHICH WAS ANALYZED THIS MORNING NR THE
CONTINENTAL DIVIDE. MEANWHILE AT THE SFC...LEE-SIDE PRESSURE TROUGH
WAS DRAPED ALONG THE FRONT RANGE AT 08Z. MODELS PROG THIS SFC TROUGH
TO BE PUSHED EAST WITH TIME TODAY AS THE MID/UPPER LEVEL TROUGH AXIS
SLOWLY SLIDES ACROSS THE CWA. DID KEEP PATCHY FOG MENTION FOR
PRIMARILY LARAMIE COUNTY THROUGH MID-MORNING TODAY AS SATURATED
LLVLS AND CALM WINDS PREVAIL. LLVL THETA-E RIDGE WILL AMPLIFY OUT
AHEAD OF THE SFC TROUGH AND WHEN COMBINED WITH STEEPENING MID-LEVEL
LAPSE RATES OF AOA 7-8C/KM EXPECT ANOTHER ROUND OF AFTERNOON AND
EVENING THUNDERSTORMS TODAY. THESE THUNDERSTORMS SHOULD INITIATE IN
THE VICINITY OF THE SFC TROUGH BY EARLY AFTERNOON AND PUSH EAST
THROUGH EARLY EVENING. SBCAPES WILL INCREASE TO AROUND 1000 J/KG BY
AFTERNOON AND WITH DEEP LAYER SHEAR IN EXCESS OF 30 KNOTS...WOULD
NOT BE SURPRISED TO SEE A FEW STRONG TO POTENTIALLY SEVERE
THUNDERSTORMS ESPECIALLY FOR AREAS NR THE WY/NE STATELINE. FOR NOW
HAVE ADDED GUSTY WINDS/SMALL HAIL WORDING TO THE FORECAST AS ANY
SEVERE COVERAGE IS ANTICIPATED TO REMAIN VERY LIMITED. ANY
CONVECTION THAT DOES DEVELOP THIS AFTERNOON WILL PUSH EAST INTO THE
WRN NEBRASKA PANHANDLE THIS EVENING AND OUT OF THE CWA OVERNIGHT. A
DRIER AIR MASS WILL WORK IN BEHIND A WEAK PACIFIC FRONTAL PASSAGE
TUESDAY MORNING. THERE MAY BE JUST ENOUGH MOISTURE TO EEK OUT A FEW
AFTERNOON SHOWERS OR STORMS OVER THE HIGHER TERRAIN OF SOUTHEAST
WYOMING...BUT AM NOT ALL THAT CONFIDENT IN THE PROSPECT AT THIS
POINT. AS THE FOUR CORNERS HIGH CONTINUES TO WEAKEN...MID AND
UPPER-LEVEL FLOW WILL BACK TO THE SOUTHWEST BY WEDNESDAY... SETTING
THE STAGE FOR THE NEXT POTENTIAL WIDESPREAD CRITICAL FIRE WEATHER
DAY. SIMILAR TO TUESDAY...THERE MAY BE ENOUGH MID-LEVEL MOISTURE TO
SUPPORT ISOLATED AFTERNOON/EARLY EVENING CONVECTION MAINLY OVER THE
HIER TERRAIN. H7 TEMPERATURES OF AROUND 10C COMBINED WITH ENHANCED
CLOUD-COVER WILL HOLD TEMPERATURES DOWN TODAY...WITH AFTERNOON HIGHS
OF WHICH WILL ONLY CLIMB INTO THE 80S. WEST WINDS BEHIND THE
DEPARTING SHORTWAVE WILL ADVECT H7 TEMPERATURES OF AROUND 16C FOR
TUESDAY. THIS WILL RESULT IN AFTERNOON HIGHS THAT WILL REMAIN IN THE
80S WEST...AND CLIMB BACK INTO THE LOW 90S FOR THE LOWEST ELEVATIONS
ON THE ERN PLAINS. H7 TEMPERATURES CLIMB TO 17C BY WEDNESDAY...WHICH
SHOULD BUMP THE LOWEST ELEVATIONS ON THE ERN PLAINS INTO THE MID
90S...EVEN FLIRTING WITH TRIPLE DIGITS NORTH OF THE PINE RIDGE.

LONG TERM...THE MAIN CONCERN WITH THIS PORTION OF THE FORECAST IS
HOW MUCH THUNDERSTORM COVERAGE WILL TAKE PLACE ON THURSDAY INTO
THURSDAY NIGHT. ANOTHER ISSUE IS HOW MUCH TEMPERATURES WILL COOL
OFF THIS WEEKEND.

THURSDAY-THURSDAY NIGHT:
LATEST WATER VAPOR LOOP WAS SHOWING A VORTICITY LOBE HEADING
TOWARDS BRITISH COLUMBIA WITH THE TAIL OF THIS LOBE DIVING SOUTHEAST
ACROSS THE EASTERN PACIFIC. THIS FEATURE IS PROGGED TO PUSH EAST
ACROSS THE PACIFIC NORTHWEST BEGINNING WEDNESDAY AND SHIFT EAST
ACROSS MONTANA INTO NORTHWEST WYOMING BY THURSDAY EVENING. THE GFS
IS MUCH FASTER WITH THE TRACK OF THIS WAVE COMPARED TO THE
ECMWF/GEFS ENSEMBLES/UKMET. AT THIS POINT...WE ARE FAVORING THE SLOWER
SOLUTIONS DUE TO THE LATEST WATER VAPOR TRENDS. AS A RESULT...WE
MAY SEE THE CHANCE OF SHOWERS AND THUNDERSTORMS LINGER ACROSS MUCH
OF THE EASTERN HALF OF THE FORECAST AREA ON THURSDAY NIGHT. WE
HAVE BUMPED THE PRECIPITATION CHANCES MAINLY ACROSS THE NORTHEAST
PORTION OF THE FORECAST AREA ON THURSDAY AFTERNOON INTO THURSDAY
NIGHT AS THE POTENTIAL VORTICITY ANOMALY ADVANCES INTO THE
NORTHERN WYOMING BEHIND THE FRONTAL BOUNDARY. AHEAD OF THIS
FRONT...IT WILL BE A WARM...BREEZY AND DRY DAY ACROSS MOST AREAS
ALONG AND WEST OF THE LARAMIE RANGE WHICH SPELLS GOOD RED FLAG
CONDITIONS. BEHIND THE FRONTAL BOUNDARY...IT WILL BE SOMEWHAT
COOLER ALONG WITH BETTER LOW LEVEL MOISTURE. THE BETTER CHANCE OF
CONVECTION WILL MOST LIKELY TAKE PLACE THURSDAY NIGHT MAINLY EAST
OF THE LARAMIE RANGE AS UPSLOPE FLOW DEVELOPS.

FRIDAY-FRIDAY NIGHT:
COOLER AND MOSTLY DRY CONDITIONS WILL BE THE RULE OVER THE AREA
AS THE FLOW ALOFT TURNS NORTHWEST WITH PACIFIC HIGH PRESSURE
MOVING INTO THE AREA. WE MAY SEE A FEW LINGERING SHOWERS IN THE
MORNING IN THE NORTHEAST PORTION OF THE FORECAST AREA.
OTHERWISE...WE DID MENTION A SLIGHT CHANCE OF ISOLATED AFTERNOON
THUNDERSTORMS MAINLY EAST OF THE LARAMIE RANGE.

SATURDAY-MONDAY:
LATEST WATER VAPOR LOOP IS SHOWING ANOTHER UPPER LEVEL WAVE MOVING
THROUGH THE ALEUTIANS. THE MODELS APPEAR TO BECOMING IN BETTER
ALIGNMENT ON THE POSITION OF THIS TROF IN THE NORTHERN PLAINS THIS
WEEKEND. THIS FEATURE MAY SEND ANOTHER SURGE OF COOL AIR INTO THE
AREA ON SATURDAY INTO SUNDAY. WE HAVE TWEAKED TEMPERATURES DOWN A
BIT DURING THIS TIMEFRAME. WOULD NOT BE SURPRISED IF WE DROP
TEMPERATURES DOWN EVEN MORE AS THE WEEKEND APPROACHES IF THE
POSITION OF THE TROF PAN OUT. OTHERWISE...MOSTLY DRY CONDITIONS
WILL BE THE RULE OVER THE AREA. HOWEVER...CANNOT RULE OUT AN
ISOLATED HIGH BASED AFTERNOON STORM OR TWO ALONG AND EAST OF THE
LARAMIE RANGE...BUT THE LOW LEVEL MOISTURE WILL BE QUITE LIMITED.
THEREFORE...WE HAVE KEPT THE PRECIPITATION CHANCES VERY MINIMAL.

AVIATION...06Z TAFS

SHOWERS AND THUNDERSTORMS COMING TO AN END LATE THIS EVENING. SOME
CONCERN WITH LOWERING CONDITIONS OUT IN THE PANHANDLE WITH
UPSLOPING WINDS AND INCREASING LOW LEVEL MOISTURE FROM RECENT
RAINFALL. WENT WITH SOME IFR CONDITIONS IN THE SOUTHERN PANHANDLE
NEAR SIDNEY AROUND 12Z...PERSISTING THROUGH MID MORNING. SHOWERS
AND THUNDERSTORMS RETURN MONDAY AFTERNOON...MAINLY EAST OF THE
LARAMIE RANGE. GUIDANCE SHOWING QUITE A BIT OF RAINFALL...SO WENT
WITH MVFR CONDITIONS IN MODERATE SHOWERS AFTER 18Z.

FIRE WEATHER...
ANOTHER DAY OF WET SHOWERS AND THUNDERSTORMS WILL OCCUR AGAIN TODAY.
AREAS OF THE DISTRICT WITH THE BEST CHANCE TO SEE THESE
THUNDERSTORMS WILL BE IN AREAS EAST OF INTERSTATE 25. A FEW
THUNDERSTORMS HAVE THE POTENTIAL TO BECOME SEVERE BY LATE
AFTERNOON...ESPECIALLY NEAR THE WY/NE STATELINE. THESE SHOWERS AND
THUNDERSTORMS SHOULD MOVE EAST OF THE AREA BY LATE TONIGHT...GIVING
WAY TO MUCH DRIER CONDITIONS FOR TUESDAY. IN FACT...MINIMUM RELATIVE
HUMIDITIES WILL DIP BACK INTO THE TEENS ACROSS SOUTHEAST
WYOMING...WITH LOW TO MID 20S OVER THE NEBRASKA PANHANDLE ON
TUESDAY. AREAS OF NORTHERN CARBON AND CONVERSE COUNTIES WILL LIKELY
SEE HUMIDITIES THAT DROP BELOW CRITICAL THRESHOLDS ON TUESDAY.
HOWEVER...AT THIS POINT WINDS LOOK TO REMAIN ON THE MARGINAL SIDE.
WILL NEED TO MONITOR THESE AREAS FOR THE POTENTIAL FOR LATER
HIGHLIGHTS. FOR NOW...WILL CONTINUE HEADLINING THE FWF. WINDS WILL
TURN SOUTHWESTERLY ON WEDNESDAY AND THE DRY AIR MASS WILL CONTINUE.
WEDNESDAY WILL PROVIDE THE BEST OPPORTUNITY FOR CRITICAL FIRE
WEATHER CONDITIONS OF THE WEEK...WITH DRY...HOT AND INCREASINGLY
BREEZY CONDITIONS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM...
LONG TERM/AVIATION...
Hazardous weather outlook, Aug 29, 9:33 AM MST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1033 AM MDT MON AUG 29 2011

WYZ101>119-301645-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1033 AM MDT MON AUG 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE AREA
AGAIN THIS AFTERNOON AND EARLY THIS EVENING. THE BEST CHANCE FOR
THESE STORMS WILL BE MAINLY ALONG AND EAST OF THE LARAMIE RANGE.
THERE IS A SLIGHT RISK OF A FEW OF THESE THUNDERSTORMS BECOMING
SEVERE LATER THIS AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE MAINLY OVER THE MOUNTAINS ON
TUESDAY AND WEDNESDAY. HOWEVER...THERE IS A BETTER CHANCE FOR
THUNDERSTORMS EAST OF THE LARAMIE RANGE ON THURSDAY AS A FRONTAL
BOUNDARY PUSHES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY TODAY AND TONIGHT

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-301645-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1033 AM MDT MON AUG 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE AREA
AGAIN THIS AFTERNOON AND EARLY THIS EVENING. THERE IS A SLIGHT
RISK OF A FEW OF THESE THUNDERSTORMS BECOMING SEVERE LATER THIS
AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

.SPOTTER INFORMATION STATEMENT...

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The Cheyenne radar (KCYS), 154 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 3 thunderstorm wind, 2 flash flood, 1 hail, 1 tornado. Local standard time, as filed.

Heavy Rain, Cheyenne

When
August 29, 11:30 AM MST to 12:30 PM MST
Where
Cheyenne County, 0.91 mi NNE of (Sny)sidney Arpt
Reported by
Trained Spotter
Coordinates
41.112, -102.973

An estimated two inches of rain fell within an hour period.

Heavy Rain, Morrill

When
August 29, 12:05 PM MST to 1:05 PM MST
Where
Morrill County, 1.03 mi SSE of Becker Station
Reported by
Broadcast Media
Coordinates
41.766, -103.324

An inch and a half of rain fell within an hour just north of Bayard.

Thunderstorm Wind, Cheyenne

When
August 29, 12:21 PM MST
Where
Cheyenne County, (Sny)sidney Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.100, -102.980

The ASOS wind sensor at the Sidney Airport measured a peak wind gust of 62 mph.

Flash Flood, Cheyenne

When
August 29, 12:35 PM MST to 1:35 PM MST
Where
Cheyenne County, 0.71 mi SE of (Sny)sidney Arpt to 0.76 mi SE of (Sny)sidney Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.092, -102.972

Rapid high water was flowing over and under County Road 113 near County Road 14.

Heavy Rain, Cheyenne

When
August 29, 2:30 PM MST to 4:00 PM MST
Where
Cheyenne County, 2.93 mi SE of Dalton
Reported by
Trained Spotter
Coordinates
41.390, -102.940

Two and a half inches of rain fell within a 90-minute period.

Thunderstorm Wind, Sioux

When
August 29, 2:45 PM MST
Where
Sioux County, 4.18 mi N of Story
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.990, -103.880

Four to five inch diameter branches were snapped off trees.

Hail, Sioux

When
August 29, 2:55 PM MST to 3:00 PM MST
Where
Sioux County, 0.86 mi SW of Montrose
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.910, -103.730

Flash Flood, Cheyenne

When
August 29, 2:58 PM MST to 6:00 PM MST
Where
Cheyenne County, 5.9 mi ESE of (Sny)sidney Arpt to 8.36 mi S of Lodgepole Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.060, -102.880

Cheyenne County dispatch reported that many county roads southeast of Sidney extending east to the Deuel County line were closed due to flooding.

Thunderstorm Wind, Dawes

When
August 29, 4:03 PM MST
Where
Dawes County, 2.9 mi SW of Chadron
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.800, -103.040

Wind gusts were estimated at 60 mph. There were numerous small branches down.

Tornado, Dawes

When
August 29, 4:10 PM MST to 4:12 PM MST
Where
Dawes County, 5.55 mi S of Chadron to 5.43 mi S of Chadron
Rating
EF0
Path length
0.28 mi
Path width
25 yd
Reported by
Public
Coordinates
42.750, -103.004

A weak tornado briefly touched down in a wooded area just south of King Canyon Road. Produced damage to a tree and windmill.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyThe tornado archive for Nebraska, 2011Warnings in Nebraska, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329594, 329582, 329578, 329595, 329598, 329584, 329591, 329597, 329592, 329593.